What types of treatments are available for osteoarthritis?
There are over-the-counter and prescription medications used to relieve the pain stemming from osteoarthritis. There are several alternative therapies for osteoarthritis, some used to slow the progression of the disease, and others used as painkillers.
Over-the-counter treatments for pain relief
Acetaminophen (Tylenol®) is usually a good first choice for relieving arthritis pain. It causes few side effects, and studies have shown it relieves arthritic pain nearly as well as nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs, which include aspirin as well as ibuprofenOTC (Advil® and Motrin IB®), and naproxen (Aleve®) reduce joint pain but can cause gastrointestinal side effects in some people, such as stomach upset and stomach bleeding.
Creams and lotions containing capsaicin (Zostrix-HP®) can also relieve the pain of osteoarthritis. You rub them on affected joints three to four times daily. These products usually are less effective than medicines you take by mouth, but may cause fewer side effects.
Prescription drugs can treat the symptoms of pain and stiffness when over-the-counter medicines aren't effective. Prescription strength NSAIDs are usually the first treatment choice for people with osteoarthritis. There are prescription strength ibuprofen (Motrin®), naproxen (Naprosyn®) and ketoprofen (Orudis®) as well as drugs such as diclofenac (Voltaren®) and oxaprozin (Daypro®).
Another class of drugs known as COX-2 (cyclooxygenase type 2) inhibitors, may cause fewer stomach side effects than other NSAIDs, which includes celecoxib (Celebrex®). There is a warning in place regarding cardiovascular risks with Celebrex®, so doctors should prescribe the lowest possible dose.
In cases where osteoarthritis causes severe pain, strong pain medicines including morphine or oxycodone can be prescribed for relief.
Other alternative therapies
Some people have found other alternatives for relief of arthritis pain using magnets, copper jewelry, and acupuncture.
Back to Ask a Pharmacist